Alert archive / Texas / Tornado Warnings in 2004
Tornado Warning 8, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Apr 6, 2004, 12:00 PM CDT for Matagorda County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 6, 2004, 12:00 PM CDT (17:00 UTC)
- Expired
- Apr 6, 2004, 1:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
County Matagorda County, TX
The radar
The Houston radar (KHGX), 110 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 7:55 AM CDT | Tornado Watch | SPC | 5 hr |
| Apr 6, 11:05 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 5.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1044 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 598 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 9.2
The text
As transmitted, in the capitals the NWS used until 2016.
727
WFUS54 KHGX 061700
TORHOU
TXC321-061800-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1159 AM CDT TUE APR 6 2004
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* TORNADO WARNING FOR...
MATAGORDA COUNTY IN SOUTHEAST TEXAS
* UNTIL 100 PM CDT
* AT 1154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 15 MILES SOUTH
OF MARKHAM...OR ABOUT 8 MILES EAST OF PALACIOS...MOVING EAST AT 25
MPH.
* LOCATIONS IN THE PATH OF THE TORNADO INCLUDE VAN VLECK AND BAY
CITY.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CDT TUESDAY AFTERNOON
FOR SOUTHEAST TEXAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 400
PM CDT TUESDAY AFTERNOON FOR SOUTHEAST TEXAS.
LAT...LON 2876 9624 2866 9611 2880 9569 2893 9572
2903 9582 2919 9589 2900 9623
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Apr 6, 11:15 AM CDT, 45 minutes earlier.
Area forecast discussion, Apr 6, 11:15 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1115 AM CDT TUE APR 6 2004 .UPDATE... SPC WILL BE ISSUING A TORNADO WATCH FOR THE SOUTHERN HALF OF SOUTHEAST TEXAS (ROUGHLY I-10 CORRIDOR SOUTHWARD) UNTIL 400 PM...INCLUDING THE HOUSTON/GALVESTON METRO AREAS. THIS REPLACES THE WATCH THAT WAS IN EFFECT EARLIER THIS MORNING. MCS PROGRESSING INTO THE WESTERN HALF OF THE CWA AND SHOULD REACH HOUSTON AREA IN THE NEXT HOUR OR SO. STRONGEST STORMS OCCURRING ON THE SOUTHERN END WHERE GREATEST INSTABILITY IS LOCATED AND CELL MERGERS ARE TAKING PLACE. THIS WILL PUT THE COASTAL COUNTIES MOST UNDER THE GUN FOR ISOLATED SUPERCELLS/TORNADOES. HEAVY RAINFALL WILL OCCUR IN THE STRONGEST CELLS BUT STEADY EASTWARD MOVEMENT SHOULD PRECLUDE A SIGNIFICANT FLOODING THREAT. STORMS SHOULD MOVE OUT OF THE CWA BY LATE AFTERNOON. WILL UPDATE ZONES TO ADD THE NEW WATCH AND TO LOWER TEMPS FIRST PERIOD. 35/43/46/31/34/DH && .HGX WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH UNTIL 21Z SOUTHERN HALF OF SE TX. SCEC BAYS. SCA COASTAL WATERS 0 TO 60 NM. && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 70 61 81 60 81 / 100 20 20 10 10 HOUSTON (IAH) 73 63 83 62 82 / 100 30 20 10 10 GALVESTON (GLS) 75 67 78 67 78 / 100 30 10 10 10 &&
Hazardous weather outlook, Apr 6, 6:57 AM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 657 AM CDT TUE APR 6 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-062100- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 657 AM CDT TUE APR 6 2004 ...SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL POSSIBLE ACROSS SOUTHEAST TEXAS TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS. .DAY ONE...TODAY. A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL BE APPROACHING FROM THE WEST TODAY. THESE STORMS ARE ASSOCIATED WITH AN UPPER LEVEL STORM SYSTEM MOVING ACROSS THE STATE. THE AIRMASS OVER SOUTHEAST TEXAS IS RELATIVELY WARM AND UNSTABLE THIS MORNING. THE NATURE OF THE ONGOING CONVECTION COUPLED WITH A FAVORABLE VERTICAL WIND SHEAR PROFILE INDICATES THAT SOME OF THE THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND HAIL AS THE PRIMARY THREATS. THE POTENTIAL ALSO EXISTS FOR A FEW SUPERCELLS TO DEVELOP MAINLY OVER THE SOUTHERN HALF OF THE AREA WITH THE THREAT OF ISOLATED TORNADOES. IN ADDITION...LOCALLY HEAVY RAINFALL IS EXPECTED AS THE COMPLEX OF STORMS MOVES ACROSS SOUTHEAST TEXAS. RAINFALL AMOUNTS WILL AVERAGE 1/2 TO 1 INCH WITH ISOLATED TOTALS OF 2 TO 4 INCHES POSSIBLE. THE HEAVIER RAINFALL COULD PRODUCE MINOR FLOODING OF ROADWAYS AND LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WEDNESDAY...ISOLATED THUNDERSTORMS MAY REDEVELOP OVER SOUTHEAST TEXAS IN THE AFTERNOON AND EARLY EVENING AS ABUNDANT SURFACE HEATING COMBINES WITH COLD TEMPERATURES ALOFT. SOME OF THESE STORMS COULD BECOME SEVERE. THURSDAY THROUGH MONDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 9:12 AM CDT | Special Marine Warning | HGX | 2 hr | |
| Apr 6, 10:03 AM CDT | Special Marine Warning | HGX | 117 min | |
| Apr 6, 10:20 AM CDT | Severe Thunderstorm Warning | HGX | Jackson | 55 min |
| Apr 6, 10:52 AM CDT | Tornado Warning | HGX | Jackson | 38 min |
| Apr 6, 11:08 AM CDT | Tornado Warning | HGX | Matagorda | 52 min |
| Apr 6, 11:12 AM CDT | Special Marine Warning | HGX | 108 min | |
| Apr 6, 11:35 AM CDT | Tornado Warning | HGX | Wharton | 55 min |
| Apr 6, 11:48 AM CDT | Special Marine Warning | HGX | 2 hr | |
| Apr 6, 12:12 PM CDT | Severe Thunderstorm Warning | HGX | Harris | 63 min |
| Apr 6, 12:31 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria | 59 min |
| Apr 6, 12:46 PM CDT | Special Marine Warning | HGX | 2 hr | |
| Apr 6, 12:46 PM CDT | Special Marine Warning | HGX | 2 hr | |
| Apr 6, 1:03 PM CDT | Tornado Warning | HGX | Brazoria | 42 min |
| Apr 6, 1:56 PM CDT | Special Marine Warning | HGX | 3 hr | |
| Apr 6, 2:28 PM CDT | Severe Thunderstorm Warning | HGX | Chambers | 32 min |
Nearby
Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.